Synthetic Opioid AH-7921 Abuse And Addiction
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
March 4, 2019
Synthetic opioid AH-7921 is a designer drug that is relatively new and has been raising alarm as individuals worldwide seek it out in an attempt to get high or self-medicate their pain. Abusing any kind of drug is dangerous, but this drug is not fully understood by the scientific community and can cause serious damage to a person’s health and life.
The opioid epidemic is ravaging the nation, and as more and more people fall prey to this destructive lifestyle, individuals are increasingly seeking out alternative forms of opioid drugs. Any illicit use of opioids has the potential to be exceedingly dangerous and even deadly. This problem is further compounded when individuals are acquiring drugs that are not even fully understood within the scientific community, from unregulated sources.
AH-7921’s Worldwide Rise As An Illicit Drug
Reports of AH-7921’s use first surfaced in web forums around 2012, and since, these forums have continued to propagate the exceedingly dangerous use of this illicit drug. It was also in 2012 when the first seizure of this drug occurred in the United Kingdom. Reports of this drug escalated in the following years throughout Europe, and in March 2014, it was being connected to deaths throughout various European countries and within the U.S. An article within the journal Forensic Toxicology expounded on this, telling us that in a little over three years, 16 deaths were attributed to this drug within the U.S., Norway, and Sweden.
Due to this increasing use, and both fatal and non-fatal poisonings, numerous countries worldwide have imposed strict regulations, legislation, and changes to the drug’s legal status, in the hopes of controlling the spread of this treacherous drug.
In response to the growing threat and distribution of this drug, the Drug Enforcement Administration (DEA) classified it as a schedule I within the Controlled Substances Act, effective May 16, 2016. This occurred a little over a year after the Secretary-General of the United Nations informed the United States’ Secretary of State that during the 58th session of the Commission on Narcotic Drugs, AH-7921 was included as a schedule I to the Single Convention on Narcotic Drugs, 1961. As the U.S. is a signatory Member State to this convention, and pursuant with regulations, the U.S. had to follow suit and implement a classification for this drug.
Find Treatment For An Opioid Addiction Today.
Call to be connected with an Addiction Campuses treatment specialist.
What Is AH-7921?
AH-7921 was originally created in the 1970s by Allen and Hanburys Ltd. (hence, the “AH”) in an attempt to develop an analgesic medicine, however, further production ceased due to its apparent addictive qualities. This compound has never been sold commercially or reputably as a medicine, nor as a substance with pharmaceutical, medicinal, or industrial applications, as reported by an article on AH-7921, originally published by Forensic Toxicology, and backed up by a World Health Organization (WHO) report. However, as this source continues, at the time of publication (February 2015), this chemical was legitimately sold for research, as an “analytical reference standard.”
AH-7921, also called doxylam and doxylan, is a new psychoactive substance, which is structurally similar to fentanyl, and having a potency that is described as comparable to morphine. Its makeup as a μ-opioid agonist gives it the capacity to create a myriad of health risks and dangers.
Users predominantly source the drug online. According to the Forensic Toxicology article, “The drug is consumed by nasal insufflation, sublingual application, intravenous injection, a combination of insufflation and oral consumption, or rectal administration (in the form of powder, tablet, or capsule) at doses ranging from 10 to 150 mg.”
Dangers And Side Effects Of AH-7921
As with any opioid drug, AH-7921 has the potential to be addictive and dangerous. The WHO report cites “that AH-7921 is clandestinely manufactured, of especially serious risk to public health and society, and of no recognized therapeutic use by any party.” Despite these grave warnings, the web forums are rife with individuals who are still experimenting with it.
As noted by the most recent DEA publication on the subject, there are no clinical studies that document the effects of AH-7921 on human subjects in regard to the safety and pharmacological impact. Thusly, as noted by other research on the subject, any side effects have been gleaned from user reports found on the internet, including the following, as sourced from the Forensic Toxicology article. AH-7921 has been purported to cause the following side effects and risks:
- warmness of body
- “opiate glow”
- respiratory depression
- pain relief
- occasional itching
- numbness, spasms, and twitches
- depression and mild insomnia after withdrawal
- addictive behavior
The WHO report speaks of AH-7921’s dependence/abuse potential, noting that a limited number of animal studies have been done on this subject. They conclude, noting “The study concluded that the drug “would be classified as a narcotic analgesic having high addictive liability.”
Despite the fact that numerous reports compare the potency of AH-7921 to that of morphine, an article published by Oxford Journals’ Journal of Analytical Toxicology, “Fatal Intoxications Associated with the Designer Opioid AH-7921” illustrates that the effects of AH-7921, are in some capacities greater, detailing that “Another study in mice showed that AH-7921 produced antinociceptive effects, decreased respiratory rate and decreased pulse rate and also lowered the body temperature more efficiently than morphine at same dose.”
This presents unique risks to those users who may be accustomed to morphine, and go into their AH-7921 use believing that they will experience a similar result. Being that these risks are increased, a person may use a larger amount of AH-7921, due to their perceived tolerance of the equivalent amount of morphine, and experience these side effects in a way that could prove fatal.
Research findings presented in the Drug and Alcohol Review outlines yet another danger users should consider, pointing out that “information suggests that drug users can assume AH-7921 through unconventional routes of administration including rectal or sublingual, which can be associated with a high risk of overdose.”
One danger of this drug, in connection with the reported fatalities, is polydrug use. Numerous publications have presented that many of those who have died from AH-7921, also had various other drugs in their system, including antidepressants, analgesics, and benzodiazepines, as reported by the Journal of Analytical Toxicology. Though this may not be conclusively linked to the increased risk of fatality, we do know that anytime you introduce another drug into a person’s system, the risk of interaction and heightened side effects of the individual drugs do increase.
This publication continues to profile another risk, reduced drug tolerance. Lastly, the article presented a startling notion, detailing that fatalities were due to both high and low quantities of the drug, leading the researchers the write that “it is reasonable to assume that no sharp dividing line exists between lethal and non-lethal concentrations.” Consequently, a person could theoretically take this drug at any dose and experience fatal complications.
Due to the source of this drug, oftentimes disreputable labs, a person may not receive the product that they are seeking. One internet user chronicles (again, we must note that the reports of this drug’s effects are predominantly only accessible at this time from web forums) receiving this drug and another, in seemingly unmarked packages. They then contacted the lab, who advised them to look for small numerically marked labels. The two drugs in question had vastly different dosage amounts, and were in fact marked incorrectly. Hence, if the individual had followed the company’s false direction, and taken the amount of what was said to be AH-7921, they would have in fact been taking an amount of the other drug, which would have been roughly 50 times the amount they had a tolerance for, a dosage that they noted would have surely been fatal.
The Forensic Toxicology gives more details on this risk of mislabeling, noting that the alternative name of AH-7921, doxylam, is very similar to that of another drug, doxylamine, a nonprescription, commonly used antihistamine that holds sedative-hypnotic characteristics. If a user was to confuse the two, “intake of AH-7921 mislabeled as ‘doxylamine’ could lead to unintentional toxicity or overdoses with the drug.”
Please, consider what the research illustrates: AH-7921 is an under-researched, and in some capacity, unpredictable opioid drug that has the capability to inflict bodily harm, and even cause death.
Don’t Become A Statistic Of The Epidemic
If you or a loved one is a current illicit opioid drug user, or someone looking to try opioids recreationally or for illicit pain-management, for the first time, and are considering AH-7921, please take a moment to realize the danger you are putting yourself in. Don’t face this path alone. Our trained staff at RehabCenter.net are well versed in information and treatments concerning opioid drug use. Contact us today, and give yourself an opportunity to have a better life.Article Sources
Drug Enforcement Administration - Schedules of Controlled Substances: Placement of AH-7921 Into Schedule I
World Health Organization - Expert Committee on Drug Dependence
Journal of Analytical Toxicology - Fatal Intoxications Associated with the Designer Opioid AH-7921
Drug And Alcohol Review - AH-7921: A new synthetic opioid of abuse